Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 104, NWS Topeka, KS

June 21, 2015Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 2015, 11:03 AM CDT for Marshall County, Washington County, Kansas. It was in force for 27 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 11:03 AM CDT (16:03 UTC)
Expired
Jun 21, 2015, 11:30 AM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:04 AM CDTHAIL 1.75Bremen, KSRELAYED FROM PUBLIC
Jun 21, 11:09 AM CDTHAIL 0.8811 Nw Marysville, KS
Jun 21, 11:13 AM CDTHAIL 25 Ne Bremen, KS
Jun 21, 11:17 AM CDTHAIL 1.75Bremen, KS
Jun 21, 11:20 AM CDTHAIL 13 W Oketo, KSHAIL MIXED WITH HEAVY RAINFALL.
Jun 21, 11:28 AM CDTHAIL 11 Se Bremen, KS
Jun 21, 11:37 AM CDTHAIL 12 Nw Marysville, KSPEA TO QUARTER SIZED HAIL MIX ALONG WITH HEAVY RAIN.
Jun 21, 11:40 AM CDTHAIL 1Marysville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KTOP 211603
SVRTOP
KSC117-201-211630-
/O.NEW.KTOP.SV.W.0104.150621T1603Z-150621T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1130 AM CDT

* AT 1100 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODELL...AND
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...BREMEN AND OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9645 3982 9665 3994 9695 4001 9691
TIME...MOT...LOC 1602Z 294DEG 22KT 3998 9679

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
869 
WWUS53 KTOP 211617
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT SUN JUN 21 2015

KSC117-201-211630-
/O.CON.KTOP.SV.W.0104.000000T0000Z-150621T1630Z/
MARSHALL-WASHINGTON-
1117 AM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 1130 AM CDT...

AT 1114 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
OKETO...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. AT 1111 AM CDT...TRAINED SPOTTERS REPORTED 
GOLFBALL SIZE HAIL 11 MILES NORTHWEST OF MARYSVILLE.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE AND OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9645 3982 9665 3994 9695 4001 9691
TIME...MOT...LOC 1616Z 294DEG 22KT 3994 9669

HAIL...1.75IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:17 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 7:17 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
717 AM CDT Sun Jun 21 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT SUN JUN 21 2015

A broad upper level ridge extends east from the southwestern US,
across the southern plains and east to the southeast US. The main
mid and upper level jet continues to be nearly zonal across the
northern and central plains. At the surface a weak cold front
extended across the northern counties of the CWA, then
west-southwest into central and western KS. This boundary should
remain nearly stationary this morning unless elevated storms develop
and produce outflow to push it south.

A few low amplitude troughs were embedded within the zonal flow
across the central plains. One H5 trough was moving east across
southeast SD and eastern NE. This trough may amplify a bit as it
moves east into IA and WI through the day. This will cause the upper
flow to become west-northwest with the southern edge of the mid and
upper level jet sagging south across extreme northern KS and
northern MO. The second low amplitude H5 trough was located across
NE and will dig east-southeast into southeast NE and northwest MO
late this afternoon.

The HRRR/ARW/NMM show a complex of storms developing across western
NE and moving southeast across the CWA after 12Z. This complex will
be elevated storms and should not be severe. However, I have my
doubt that these model solutions are accurate since the only area of
elevated convection is much farther north across southwest SD and
northern NE. An early area of thunderstorms that had been moving
east-southeast across central NE has dissipated into an area of
light showers and will remain north of the CWA. Farther northeast,
stronger isentropic lift over a weak cold front/outflow boundary has
caused elevated thunderstorms to develop across northern MO through
the night.

At this time I will be leaning more towards the 6Z NAM that keeps
most of the elevated thunderstorms north and northeast of the CWA
this morning. I kept slight chance pops a bit farther south across
the northern and northeast counties, in case some the meso-scale
models turn out to be accurate with the more southerly forecast for
elevated storms to develop during the mid morning hours. Any
elevated storms across the northeast counties should push northeast
into MO after 18Z.

This afternoon the weak boundary will slowly push northeast to the
NE border. The weak H5 trough across western NE this morning will
move east-southeast into southeast NE and northwest MO by 00Z SUN.
Ascent ahead of this trough may cool 700mb temps enough for isolated
thunderstorms to develop across northwest MO. These storms may back
build west along the boundary into northeast KS. As the H5 trough
digs southeast into north central MO any isolated to scattered
storms should move east of the CWA after 00Z. If surface based
storms develop late this afternoon across northeast KS they could be
strong to severe. 0-6km effective shear will increase to 40 to 45
KTS with 5,000 J/KG of MLCAPE. Thus any organized updraft with
mid-level rotation could produce large hail despite the warm
temperatures aloft. Damaging winds and brief heavy rainfall will
also be possible with any surface based thunderstorms late this
afternoon.

Highs Today should reach the lower to mid 90s across the CWA. The
northeast counties may be slightly cooler. Heat indices will only
rise to the upper 90s to around 101 degrees.

Tonight skies will become mostly clear. Overnight lows will drop
into the lower to mid 70s.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT SUN JUN 21 2015

Winds ramp up through Monday morning in strong late-June pressure
gradient and deep mixing. Dew points will be the main challenge and
thus their impact in apparent temps as front enters northern areas
in the afternoon. There is fairly good agreement with lower level
moisture depth to keep dewpoints in the mid 60s to near 70 for
heat index values peaking around 105, but with specifics of this
and front timing still uncertain am not confident enough in an
Advisory at this point. Warm mid levels should keep afternoon to
early evening front-forced precip in check, but moisture pooling
along and behind the front aloft and front mixing back north
brings at least small precip potential to northern areas later
Monday night through Tuesday evening. High temperatures Tuesday
could vary considerably from north to south with boundary and
potential precip. Have about 10 degrees from central to northern
areas at this point with southern areas possibly seeing apparent
temps around 102.

Precipitation chances begin to increase from north to south
Wednesday night into Friday with zonal upper flow becoming more
northwest and front sinking south through eastern Kansas. Temps
Wednesday will likely bring heat indices back to around 100 with
steady moderation occuring into the weekend. Details in shortwave
specifics brings some decrease in PoPs Friday night and Saturday to
near-normal late-June values.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 645 AM CDT SUN JUN 21 2015

Expect VFR conditions through the next 24 hours. South-southwest
winds will increase this afternoon to 10 KTS to 14 KTS with gusts of
18 KTS to 22 KTS. Isolated thunderstorms should remain north.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...65
AVIATION...Gargan
Hazardous weather outlook, Jun 21, 5:06 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SUN JUN 21 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-221015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 AM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING NORTHEAST
OF A LINE FROM CONCORDIA TO LAWRENCE...AND THIS AFTERNOON AND THIS
EVENING NORTHEAST OF A LINE FROM SENECA TO LAWRENCE. ANY STORM
THAT FORMS THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE
WITH DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN
DIAMETER.

MINOR FLOODING OF THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST
TO PERSIST THROUGH THE MIDDLE OF NEXT WEEK. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON HEAT INDEX VALUES AROUND 105 ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 21, 10:17 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT SUN JUN 21 2015

KSZ011-012-211600-
BROWN-NEMAHA-
1017 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA AND SOUTHWESTERN
BROWN COUNTIES...

THROUGH 1100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL NEMAHA AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN.

&&

LAT...LON 3965 9569 3965 9571 3969 9612 3979 9618
      3980 9570
TIME...MOT...LOC 1516Z 270DEG 23KT 3974 9605

BOWEN
Special weather statement, Jun 21, 10:43 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 AM CDT SUN JUN 21 2015

KSZ012-211615-
BROWN-
1043 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN COUNTY...

THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE HORTON...WILLIS AND EVEREST.

&&

LAT...LON 3981 9535 3965 9534 3965 9573 3982 9574
TIME...MOT...LOC 1543Z 278DEG 20KT 3973 9558

BOWEN
Special weather statement, Jun 21, 10:56 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SUN JUN 21 2015

KSZ009-010-211630-
MARSHALL-WASHINGTON-
1056 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BREMEN AND OKETO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9648 4000 9647 3984 9651 3993 9697
      4001 9695
TIME...MOT...LOC 1556Z 280DEG 20KT 4000 9684

BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:17 AM CDTSpecial Weather StatementTOPNemaha43 min
Jun 21, 10:43 AM CDTSpecial Weather StatementTOPBrown32 min
Jun 21, 10:56 AM CDTSpecial Weather StatementTOPMarshall34 min
Jun 21, 11:20 AM CDTSpecial Weather StatementTOPBrown25 min
Jun 21, 11:25 AM CDTSevere Thunderstorm WarningTOPMarshall50 min
Jun 21, 11:30 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha40 min
Jun 21, 11:54 AM CDTSpecial Weather StatementTOPBrown36 min
Jun 21, 12:12 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha27 min
Jun 21, 1:13 PM CDTSpecial Weather StatementTOPNemaha32 min
Jun 21, 1:42 PM CDTSpecial Weather StatementTOPBrown18 min
Jun 21, 1:47 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson28 min
Jun 21, 1:57 PM CDTSpecial Weather StatementTOPPottawatomie, Wabaunsee33 min
Jun 21, 2:28 PM CDTSpecial Weather StatementTOPShawnee32 min
Jun 21, 2:52 PM CDTSpecial Weather StatementTOPDouglas38 min
Jun 21, 3:53 PM CDTHeat AdvisoryTOPBrown, Clay, Cloud, Dickinson, Douglas, Franklin and 14 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.